Rofecoxib may cause heart attacks in first weeks of useBMJ 2006; 332 doi: https://doi.org/10.1136/bmj.332.7550.1114 (Published 11 May 2006) Cite this as: BMJ 2006;332:1114
- Janice Hopkins Tanne
- New York
A small but significant number of elderly people who began taking rofecoxib (Vioxx) had heart attacks in the first two weeks, a study has found. Previously the risk was thought to occur only after 18 months of treatment.
The study was posted online ahead of publication on 2 May by the CMAJ, the journal of the Canadian Medical Association (http://www.cmaj.ca/, doi: 10.1503/cmaj.051 679).
“A small proportion of patients using rofecoxib for the first time had their first MI [myocardial infarction] shortly after starting the drug,” the paper says. The risk was highest in the first six to 13 days (median nine days) after they started treatment with the drug. The risk did not increase …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial